New York, 2023

Flooding in New York, June 12, 2023

June 12, 2023 · NWS BUF · 4 events in 2 counties and zones

A cold front with a feed of rich moisture resulted in widespread moderate to heavy rain and a few instances of mainly road flooding from late in the afternoon on the 12th through early evening hours of the 12th. The heaviest rain and flooding reports received were centered across the Finger Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front with a feed of rich moisture resulted in widespread moderate to heavy rain and a few instances of mainly road flooding from late in the afternoon on the 12th through early evening hours of the 12th. The heaviest rain and flooding reports received were centered across the Finger Lakes. No lightning was observed with the heavy rain. Some of the heaviest rain reports included; 2.95 inches at Clifton Springs, 2.71 inches in Canandaigua, 2.27 inches at Pultneyville, 2.23 inches at Williamson and 1.96 inches at Sodus Point.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 12, 1:52 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 12, 1:52 PM EST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
252 PM EDT Mon Jun 12 2023

.SYNOPSIS...
Low pressure lifting just west will push a cold front through our
region this afternoon helping to generate several hours of badly
needed rain. While there will be a relatively sharp cut off in the
rain into this evening from west to east...a large mid level storm
system to our west will push another swath of rain across our area
later Tuesday afternoon through Wednesday. More showers with a
better chance for thunderstorms are expected on Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Welcome steady light to moderate rain has spread across the region,
now just beginning to close in on the eastern Lake Ontario region.
Cold front tied to the low lifting between Niagara Falls and
Hamilton Ontario is bringing a very brief narrow line of heavier
showers across the Buffalo Metro in the last hour. Rain will
taper to light showers or drizzle rest of afternoon over far
western NY, while steady moderate rain continues from the
Genesee Valley eastward. Rain will begin to taper off across the
Genesee Valley by early this evening while rain continues through
late evening or even into the early morning hours on Tuesday east
of Lake Ontario.

A wealth of GOMEX moisture (PWAT values arnd 1.5") ahead of the
frontal boundary will be lifted by an accompanying swath of strong
frontogenetic forcing. While synoptic forcing will be fairly
strong...there will not be a lot of instability to fuel actual
convection. Will thus continue to limit 'thunder' for sites west of
the Finger Lakes...but will maintain it further east where a little
diurnal instability will be present and majority of latest HiRes
guidance continues to point to flare up of convection this afternoon.
Still appears that the heaviest rain into early this evening will
occur from the Finger Lakes toward the eastern Lake Ontario region
where higher PWATs and limited instability becomes more parallel to
the frontal boundary, setting up slow storm motions and potential
for training convection. HREF members still hitting this area with
at least a swath of 1-2 inches of rain in the 3-6 hr period 21z-03z.
WPC marginal risk for excessive rain remains in place Genesee Valley
eastward, which is reasonable.

Also, though models are definitely running "hot" with depiction of
convective intensity thus far today, will need to keep eye on
corridor from Genesee Valley to Finger Lakes this afternoon as there
continues to be ample 0-3km/0-1km SRH depicted along with favorable
hodographs for bowing convective segments. There is just not that
much instability though and whatever filtered sunshine occurred
earlier has already diminished. SPC Marginal risk for severe remains
well to the southeast of our area. Tonight...the slowing occlusion
will cross the Eastern Lake Ontario region by 06z or so with most of
the showers ending shortly after midnight while sfc based ridging
builds across the western counties.

Total rainfall from this event (since late last night) ending this
afternoon over western NY and now until tonight east of Lake Ontario
will range from 0.25" to 0.75" across western NY to 0.75" to 1.25"
Genesee Valley and Finger Lakes with 0.75" to 1.00" over the eastern
Lake Ontario region. Unless training cells become bigger issue
across the Finger Lakes, the rainfall will be welcome versus a
problem and should largely soak in with only very modest rises on
most tributaries. Some may actually show little change.

For Tuesday, increased moisture cycling around the upper low over
the Great Lakes will bring some scattered to broken clouds in the
morning. Conditions will then deteriorate from west to east in the
afternoon as the closed mid level storm system over the upper Great
Lakes this afternoon settles slowly east-southeast. The system will
circulate shortwave energy and a new plume of deep moisture across
our region. The bulk of the showers will be confined to the western
counties through Tuesday afternoon. Generally rain free weather will
be found over the Finger Lakes and particularly the Eastern Lake
Ontario region during the day on Tuesday. Highs will be below normal
with readings in the mid 60s to around 70, warmest over the Finger
Lakes.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The deep mid-level low centered to our west over Michigan will ever
so slowly wobble its way east across the forecast area during this
period. Shortwave energy pinwheeling around this feature on the
forward flank and deep moisture will bring increasing chances for
showers across western New York Tuesday night. Thunderstorm
potential looks limited Tuesday night as there isn't that much
instability after the loss of daytime heating. Have continued slight
chance thunder focused across the our far western counties and the
S. Tier.

The mid-level low will slowly work across the forecast area on
Wednesday. Again...additional showers will be possible and then in
concert with peak heating a better chance for thunderstorms.
Temperatures will likely be below average with the cool mid-level
low overhead and clouds-showers. Expect daytime highs mainly ranging
through the 60s.

Wednesday night...the low will continue to drag its anchor through
the eastern portion of New York State. On its western peripheral...
western New York will see a decrease in coverage of showers and
storms from east to west as shortwave ridging slides overhead.

Thursday...chances for showers will once again increase in the
afternoon and evening. A potent shortwave is forecast to drop
southeast across the Great Lakes which will coincide with peak
heating for the Lower Lakes. Have again bumped POPs up into the
likely range with the potential for thunderstorms in the afternoon,
especially inland from the lakes. Showers and storms will then
slowly wane Thursday evening/night with the loss of daytime heating.
That said...showers will still be possible overnight as another
shortwave impulse pivots through the region.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
General model agreement that a longwave trough will remain across
the Northeastern CONUS during the period. Model consensus has the
trough axis across New York on Friday gradually shifting across
northern New England on Saturday. Expect some lingering showers on
Friday ending from west to east. Most model guidance shows mainly
rain-free weather Friday night through Saturday night with region on
the western fringe of the departing trough. A weak shortwave will
then move across Great Lakes region Sunday and Monday, bringing low
and mainly diurnal chances for showers and thunderstorms.

Temperatures will be near to slightly below normal, with a gradual
warming trend during the period. Highs Friday and Saturday will
average in the upper 60s to mid 70s, with mid to upper 70s Sunday
and Monday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Variable conditions will slowly settle into IFR or MVFR into this
evening as cold front tracks across the region from west to east.
Showers already tapering over far western NY and will diminish over
the Genesee Valley by evening. Rain just entering the eastern Lake
Ontario region and this will not exit until after midnight.
Cigs will rise/scatter out from west to east during the course
of the night with VFR weather returning. Mainly VFR conditions
are expected on Tuesday as showers return to western NY in the
afternoon.

Outlook...

Tuesday night...Conditions deteriorating to IFR/MVFR as showers move
from west to east.
Wednesday...Areas of MVFR with showers likely.
Thursday and Friday...VFR/MVFR with a chance of showers and
thunderstorms.
Saturday...Mainly VFR.

&&

.MARINE...
Low pressure tracking to near Georgian Bay will prompt winds to veer
to the southwest and freshen on Lake Erie and western Lake Ontario
this afternoon. Small craft advisories are in effect for Lake Erie
and the Buffalo Harbor into this evening. Meanwhile...winds on the
eastern half of Lake Ontario should largely remain from the
southeast.

Moderate to fresh southwesterlies can then be expected throughout
the Lower Great Lakes tonight...as stacked low pressure will be
found over Lower Michigan.

Moderate southwesterlies are expected on Lake Erie for Tuesday and
while conditions could get choppy, winds and waves are forecast to
remain below small craft advisory levels. Meanwhile...moderate
southwesterlies on Lake Ontario will weaken in the morning and
become more southeast in the afternoon.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 11 PM EDT this evening for
     NYZ019-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
         Small Craft Advisory until 2 AM EDT Tuesday for LEZ040-041.

&&

SYNOPSIS...JLA/RSH
NEAR TERM...JLA/RSH
SHORT TERM...AR
LONG TERM...Apffel
AVIATION...JLA
MARINE...JLA/RSH
Hazardous weather outlook, Jun 12, 3:23 AM EST, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
423 AM EDT Mon Jun 12 2023

NYZ001>008-010>014-020-021-130900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-
Allegany-
423 AM EDT Mon Jun 12 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-130900-
Chautauqua-Southern Erie-
423 AM EDT Mon Jun 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
423 AM EDT Mon Jun 12 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 12, 5:20 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
620 PM EDT Mon Jun 12 2023

NYZ004-014-122300-
Ontario NY-Wayne NY-
620 PM EDT Mon Jun 12 2023

...Very heavy showers will impact portions of central Wayne and
northeastern Ontario Counties through 700 PM EDT...

At 618 PM EDT, Doppler radar was tracking very heavy showers and
isolated thunder along a line extending from near Sodus to near
Clifton Springs to near Branchport. Movement was east at 20 mph.

HAZARD...Winds in excess of 30 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Very heavy rains could cause localized
         flooding.

Locations impacted include...
Geneva, Canandaigua, Newark, Williamson, Marion, Lyons, Palmyra,
Clifton Springs, Phelps, Sodus, Rushville, Chimney Bluffs State Park,
Gorham, Manchester, Shortsville, Sodus Point, Seneca Lake State Park,
East Williamson, Seneca Castle, and Pultneyville.

This includes Interstate 90 between exits 42 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4333 7726 4333 7714 4331 7697 4334 7690
      4302 7690 4301 7696 4287 7696 4286 7698
      4276 7698 4276 7728
TIME...MOT...LOC 2218Z 261DEG 16KT 4330 7712 4289 7713 4258 7718

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Wayne

When
June 12, 6:22 PM EST to 8:15 PM EST
Where
Wayne County, 0.03 mi NW of Sodus to 0.06 mi S of Sodus
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.230, -77.070

Water was flowing across the roadway.

Flood, Ontario

When
June 12, 7:00 PM EST to 8:45 PM EST
Where
Ontario County, 0.86 mi SE of Cottage City to 0.8 mi SE of Cottage City
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.810, -77.260

Route 364 was closed due to flooding.

Flood, Ontario

When
June 12, 7:00 PM EST to 8:45 PM EST
Where
Ontario County, 1.06 mi E of Canandaigua to 1.13 mi E of Canandaigua
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.880, -77.259

Water was reported across the road.

Flood, Ontario

When
June 12, 8:07 PM EST to 8:50 PM EST
Where
Ontario County, 2.11 mi S of Canandaigua Arpt to 2.09 mi S of Canandaigua Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.889, -77.230

Water was over the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105467, 1105468, 1105469, 1105470.